What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 25, 1:51 PM PST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 25, 1:51 PM PST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
251 PM MST Sun Jul 25 2021
.SYNOPSIS...
A low pressure system will continue to drift across Arizona into SE
California through tonight. With abundant moisture in place,
showers and thunderstorms will be efficient rain producers capable
of heavy amounts and localized flash flooding. However as the low
pressure system lifts out of the region, much warmer and drier
weather will temporarily return to the area during the early to
middle of the week. Another wave of low pressure may affect the
region during the end of the week bringing a return to more
widespread shower and thunderstorm activity.
&&
.DISCUSSION...
With an upper low directly over southcentral AZ, PWATs in excess
of 2", low LCLs, and multiple small MCVs rotating around the low,
the atmosphere is dropping copious amounts of water with a highly
efficient warm rain process. Life-threatening rainfall has already
fallen over portions of Maricopa and Pinal counties with measured
amounts upwards of 3-3.5" in the West Valley and MRMS and dual-pol
QPE amounts in excess of 4.5". QPE from MRMS and KIWA has
generally calibrated well with gages. Flash flooding has been
observed most areas within warnings with a lot of standing water,
even a few feet deep, running creeks and washes, and water
rescues. While the showers over the West Valley have generally
weakened to a stratiform light rain, newer convective showers
continue to develop and rotate around the upper low. Have been
seeing training of showers over the higher terrain east and north
of the Valley. Flooding concerns exist for recent burn scars east
of Phoenix through the next few hours. In southwest AZ and
southeast CA, the sun has been out which helped heat up the
surface, destabilizing the environment and leading to isolated
strong storms. These storms are also capable of producing high
rain rates with localized flash flooding, in addition to the
potential for strong winds. Average rain rates have been observed
upwards of 1.0-2.0" per hour with briefly higher rates in
stronger convective showers today.
Through the rest of the afternoon, hi-res models suggest a general
downward trend in activity across south-central AZ by 5-6 PM MST
and then activity out west not diminishing until potentially
closer to midnight. Confidence in this time-table is moderate.
While the low remains over the area and moisture remains high,
isolated to scattered new shower and storm development may
continue. Model consensus is for the low to push out of the local
CWA early Monday morning with increased southeasterly winds
developing and a gradual drying trend beginning with lowering
PWATs. Lingering standing water and running washes and creeks may
still persist into tomorrow, including Tonto Creek.
.PREVIOUS DISCUSSION...
Likely the stronger, more robust deep convection will be
relegated to northern Arizona where a shortwave from southern Utah
will become absorbed into the southern Arizona low, and aligned
favorably into the 250mb right rear jet entrance region. CAMs are
almost entirely in agreement showing a well defined convective
system charging through Mohave County and potentially clipping La
Paz and Riverside counties this evening. NBM POPs in a 60-70%
range in these areas seem acceptable given the setup.
During the first part of the week, the upper low will migrate from
southern Arizona into the Los Angeles basin while the subtropical
ridge strengthens and expands into the central plains. This
evolution should bring a more subsident regime into the forecast
area as well as reintroducing a warmer elevated mixed layer on top
of the moist boundary layer. Seemingly, enough moisture and lift are
forecast to linger in the western CWA by the NBM to keep 50% or
greater POPs, though HREF members show very little activity
throughout the entire CWA Monday afternoon. Though low level
moisture will not be eliminated, there should be a modest reduction
Tues/Wed such that any showers/storms would be relegated to higher
terrain areas. And even these mountainous areas north and east of
Phoenix may have limited action given the more unfavorable flow
pattern. Nevertheless with the drying trend, temperatures will
rebound much closer to normal during the middle of the week.
Although difficult to assess smaller scale details among global
ensembles, there does appear to be very good agreement in bringing
another well defined closed easterly wave from the western Gulf of
Mexico up to Rio Grande valley into south-central AZ late this week.
While not quite as anomalous as the current weather system, there
are indications this next feature may be somewhat more dynamic than
the typical monsoon easterly wave in so much as the depth and jet
energy associated with the PV center. Certainly, moisture
availability should not be an issue and likely only minor timing and
placement issues will determine the eventual details as NBM POPs are
spread over an extended time frame owing to these uncertainties.
&&
.AVIATION...Updated at 1936Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Radar showed heavy rainfall occurring over portions of the metro
with the bulk of the rainfall situated over west Phoenix. Across
the eastern half of the metro, showers have remained isolated to
scattered in nature so far. Expect shower activity to continue
through the afternoon before tapering off. Any showers that impact
the terminals will result in MVFR to perhaps temporary IFR
visibilities. Low cigs down to as low as 2 kft are expected to
persist into the afternoon as showers continue. Cigs are then
expected to improve above 6 kft by this afternoon and evening.
HREF guidance shows cloud cover continuing to decrease going into
the overnight hours with only FEW-SCT decks expected aoa 8 kft.
Winds this afternoon will be tricky with shower activity resulting
in an increase in westerly winds. Not confident that these
westerly winds will persist but may be a temporary shift.
Southeast California/Southwest Arizona including KIPL and KBLH:
Radar was showing some isolated showers and thunderstorms
beginning to develop across parts of southeast California.
Isolated shower activity will be possible near the terminals this
afternoon so have VCSH in the TAFs. Any showers that do make it
near the terminals may result in locally heavy rainfall and
reduced visibilities along with gusty erratic winds. Expect this
activity to taper off going into the evening. SCT-BKN clouds are
expected to remain aoa 7 kft through the period. Winds will favor
an east to south/southeast component through the next 24 hours
with some gusts to around 20 kts possible this afternoon,
especially with any outflows.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Much drier conditions with temperatures closer normal will be
common during the middle of the week with a potential return to
stormy, wet weather by the weekend. While thunderstorms will be
absent from most areas during the middle of the week, a few storms
could impact far eastern districts though wetting rains may be
very isolated. By the weekend, storm chances in eastern districts
increase better than 50% with a returning threat of heavy
rainfall. Otherwise, minimum afternoon humidity values will range
from 15-35% during the middle of the week and closer to 25-45%
into the weekend. Overnight recovery will be mostly good to
excellent in a 40-80% range. Apart from thunderstorms, winds will
favor typical daily upslope/drainage patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563.
CA...None.
&&
DISCUSSION...Benedict
PREVIOUS DISCUSSION...18
AVIATION...Smith
FIRE WEATHER...18
In the hours before
Local storm report, Jul 25, 12:33 PM PST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
133 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM FLASH FLOOD 1 SE GLOBE 33.38N 110.77W
07/25/2021 GILA AZ TRAINED SPOTTER
SIGNIFICANT FLOW THROUGH PINAL CREEK AT BEER
TREE CROSSING AND JESS HAYES RD. IN GLOBE.
&&
JRSpecial weather statement, Jul 25, 1:15 PM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
215 PM PDT Sun Jul 25 2021
CAZ560-563-564-568-570-252200-
Chuckwalla Mountains CA-Salton Sea CA-Chuckwalla Valley CA-
Chiriaco Summit CA-Joshua Tree NP West CA-
215 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 300 PM PDT...
At 215 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center, Chiriaco Summit, North Shore, Cottonwood Visitor
Center and Imperial Hot Mineral Springs.
This includes the following highways...
CA Interstate 10 between mile markers 74 and 106.
CA Route 111 near mile marker 55, and between mile markers 62 and 65.
CA Route 177 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 11598 3352 11595 3379 11594 3378 11567
3380 11540 3350 11530 3335 11549 3341 11599
TIME...MOT...LOC 2115Z 019DEG 20KT 3362 11567
INSSpecial weather statement, Jul 25, 1:38 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
238 PM PDT Sun Jul 25 2021
CAZ560-561-568-252215-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
238 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 315 PM
PDT...
At 238 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Visitor Center, or 10 miles north of Chiriaco Summit,
moving southwest at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cottonwood Visitor Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 11584 3389 11558 3374 11551 3371 11573
3375 11596
TIME...MOT...LOC 2138Z 027DEG 12KT 3382 11576
INSSpecial weather statement, Jul 25, 2:14 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
314 PM PDT Sun Jul 25 2021
CAZ560-561-568-252245-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
314 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 345 PM PDT...
At 314 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cottonwood Visitor Center, or 14 miles northwest
of Chiriaco Summit, moving southwest at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chiriaco Summit, Cottonwood Visitor Center and Key View.
This includes CA Interstate 10 between mile markers 74 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 11627 3412 11606 3408 11604 3407 11600
3403 11600 3403 11585 3367 11559 3359 11595
3373 11594 3378 11606 3387 11614 3392 11622
3400 11628
TIME...MOT...LOC 2214Z 050DEG 14KT 3382 11588
INSSpecial weather statement, Jul 25, 2:29 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
329 PM MST Sun Jul 25 2021
AZZ531-533-252300-
Kofa AZ-Central La Paz AZ-
329 PM MST Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 400 PM MST...
At 329 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Kofa Wildlife Refuge, or 48 miles northeast of Martinez
Lake. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kofa Wildlife Refuge, Brenda and Palm Canyon.
This includes the following highways...
AZ Interstate 10 between mile markers 34 and 45.
US Highway 60 between mile markers 35 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3370 11393 3364 11377 3345 11376 3328 11393
3344 11419
TIME...MOT...LOC 2229Z 333DEG 2KT 3348 11389
INSSpecial weather statement, Jul 25, 2:41 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 PM PDT Sun Jul 25 2021
CAZ560-561-252315-
Joshua Tree NP West CA-Joshua Tree NP East CA-
341 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 415 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Twentynine Palms, moving west at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Key View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3408 11635 3408 11627 3412 11626 3412 11606
3408 11604 3407 11600 3404 11601 3403 11596
3376 11585 3374 11601 3392 11620 3392 11629
3394 11637
TIME...MOT...LOC 2241Z 078DEG 10KT 3393 11606
INS